Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education



Front Page

World

UK

UK Politics

Business

Sci/Tech

Health

Education

Sport

Entertainment

Talking Point
On Air
Feedback
Low Graphics
Help

Wednesday, November 18, 1998 Published at 02:51 GMT


Health

Drug suspended after deaths

British comic actor Terry Thomas suffered from Parkinson's Disease

A drug used to treat Parkinson's Disease sufferers has been suspended after three patients died.

Tolcapone, which is sold under the brand name Tasmar, has been taken off the market in the UK and the rest of the European Union by its Swiss manufacturers, Roche, at the request of the European Commission.


BBC Health Correspondent Richard Hannaford reports
The company said: "Evolving safety information about the anti-Parkinson's drug Tasmar has led Roche to revise recommendations to physicians on the appropriate use of the drug.

"Cases of rare and unexpected adverse events, including three fatal cases of unpredictable, fulminant hepatitis, have been reported."

Parkinson's Disease is a chronic, debilitating disease which affects almost two million people.

'Don't stop taking it'


Mary Baker, of the Parkinson's Disease Society, on the drug concerns
But a Roche spokesman said 5,000 Parkinson's sufferers in the UK who are currently taking the drug should not reduce their dosage as this might set off serious side effects.

The company's Medical Group Manager, Dr John Drake, said: "The fatalities that have occurred were not in the UK, but in Switzerland, the USA and Canada.

"Patients should not panic. These cases are pretty rare and patients on treatment at the moment who are carefully monitored, should not be at risk at all."

'Prudent measure'

The drug, which was launched in November 1997, is being taken by 100,000 people in 38 countries.

Dr Drake said: "It is true that its use can cause a liver function abnormality, but it is extremely rare. The withdrawal is simply a prudent measure, with the interests of patients in mind."

Adverse effects

Parkinson's Disease Society's vice Chairman, Professor Leslie Findley, said: "The Parkinson's Disease Society is urging people with Parkinson's who are being treated with Tasmar to consult their doctors as soon as possible.

"The PDS also recommends that people do not immediately stop their own treatment with Tasmar as this could have adverse effects on their drug therapy treatment"

Simon Hope, a spokesman for the Society, explained that the danger lay in the fact that Tasmar was usually taken in combination with the main Parkinson's Disease drug Levodopa.

'Go and see the doctor'

"They work together, so if people suddenly stop taking one of them, the balance of the actual treatment for the individual will be severely affected," he said.

"The whole control of their symptoms will be knocked out of kilter. That is why both the drug company and ourselves are saying go and see the doctor and work out a plan from there"

Tasmar is still available in the United States, where the Food and Drug Adminsitration has made alterations to the labelling on the bottle.

A Tasmar helpline has been set up by the company and anyone concerned about the drug should ring 0800 328 3202.





Advanced options | Search tips




Back to top | BBC News Home | BBC Homepage | ©


Health Contents

Background Briefings
Medical notes

Relevant Stories

18 Nov 98 | Health
Parkinson's Disease tips sent to GPs





Internet Links


Roche

Information about Parkinson's Disease

Tasmar cleared for use


The BBC is not responsible for the content of external internet sites.




In this section

Disability in depth

Spotlight: Bristol inquiry

Antibiotics: A fading wonder

Mental health: An overview

Alternative medicine: A growth industry

The meningitis files

Long-term care: A special report

Aids up close

From cradle to grave

NHS reforms: A guide

NHS Performance 1999

From Special Report
NHS in crisis: Special report

British Medical Association conference '99

Royal College of Nursing conference '99